June 15, 2024

Scleritis

Scleritis is an inflammation of the sclera, the white outer layer of the eye. Symptoms can include pain (sometimes severe), swelling, redness, blurred vision, tearing, and sensitivity to light. If you experience any of these issues, you should be evaluated by your ophthalmologist, Orbai says. And don’t delay seeking treatment. “Time is of the essence to prevent eye damage and vision loss,” she says. If it ends up being scleritis, treatment has traditionally included oral nonsteroidal anti-inflammatory drugs (NSAIDs) and steroids, but may require disease-modifying antirheumatic drugs (DMARDs). And according to research published in the May 2021 Journal of Clinical Medicine, in certain cases, treatment with anti-TNF biologic agents such as infliximab (Remicade) and adalimumab (Humira) is now recommended.

Iritis and Uveitis

A quick anatomy lesson: The uvea is the middle part of the eye between the sclera and retina, which is in the back of the eye. The iris is the colored part of the eye that helps control how much light enters.

Uveitis is an inflammation of the uvea; iritis, a form of uveitis, is an inflammation of the iris. Symptoms include blurred vision; the sudden appearance of “floaters” or spots in your vision; eye pain; redness; and sensitivity to light, according to the AAO.

Treatment for either condition depends on the symptoms. Some options include steroid eye drops, or injected or oral steroids, according to CreakyJoints. Management of your underlying rheumatoid arthritis is also important. Your ophthalmologist will determine the right course of treatment for you based on your symptoms.

Medication Complications

Some of the medications used to treat rheumatoid arthritis, such as prednisone (a corticosteroid) and hydroxychloroquine (Plaquenil), can actually trigger eye problems. Evidence shows that long-term use of hydroxychloroquine causes retinopathy — an inflammatory disease of the retina that can lead to impairment or loss of vision — in about 7.5 percent of cases. And prednisone can cause cataracts or glaucoma, or worsen these conditions if you already have them, notes the AAO.

“People who need to take medications that have side effects that impact the eye should see an ophthalmologist who can monitor for adverse effects,” says Orbai. If those effects cause eye problems, the doctor may decrease the dosage or stop the medication. “The most important precaution is to minimize duration of treatment: Take the least amount for the shortest time,” Orbai says.

The Bottom Line for Your Eyes

Anyone living with RA should see an ophthalmologist regularly. “Only an ophthalmologist can diagnose and rule out possible eye problems in people with RA,” says Orbai.

People with RA should also visit an ophthalmologist if they experience itching, foreign body sensation, redness, pain, or vision loss, according to the AAO.

Finally, it’s important to note that other conditions, such as rosacea, can lead to eye problems, Orbai points out. It’s good for people with RA to be aware of this, although it’s still critical to see your doctor if you’re experiencing any symptoms.

Additional reporting by Connie Brichford.

link

Leave a Reply

Your email address will not be published. Required fields are marked *